EMA, Avrupa’da benzodiazepin kullanımının durdurulmasını önerdi (İng)
PRAC Recommends Withdrawal of Benzodiazepine in Europe
The European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC) has recommended suspension of medicines containing the benzodiazepine tetrazepam.
The PRAC review was begun in January 2013 by France, following reports of rare but serious and sometimes life-threatening skin reactions. Now, after their meeting that ran April 8 to 11, the PRAC concluded that, “the benefits of tetrazepam-containing medicines no longer outweigh their risks and these medicines should be suspended across the European Union (EU).
Because these medications are all authorized nationally, the PRAC recommendation will be forwarded to the Co-ordination Group for Mutual Recognition and Decentralised Procedures – Human (CMDh), a regulatory body representing EU Member States, which will adopt a final scientific position by consensus on whether marketing authorizations for tetrazepam-containing medicines should be maintained, changed, suspended, or withdrawn, a statement from PRAC notes.
“Should the CMDh position be adopted by majority vote, the CMDh position will be sent to the European Commission, for the adoption of an EU-wide legally binding decision.” The final decision is expected at the next CMDh meeting, April 22 to 24, 2013.
Tetrazepam is a benzodiazepine, used mainly to treat painful muscle contractures and spasticity. It is not approved in the United States, but has been approved since the 1960s in several EU member states, including Austria, Belgium, Bulgaria, Czech Republic, France, Germany, Latvia, Lithuania, Luxembourg, Poland, Romania, Slovakia, and Spain, under various trade names and as generics.
However, after reports of serious skin reactions in France, the French National Agency for the Safety of Medicine and Health Products conducted their own review of adverse effects data, particularly skin reactions, recorded in the French national pharmacovigilance database. The review showed rates of skin reactions occurred at a higher rate with tetrazepam vs other benzodiazepines, and some were very serious, including cases of Stevens-Johnson syndrome, toxic epidermal necrolysis, erythema multiforme, and drug rash with eosinophilia and systemic symptoms (DRESS) syndrome.
The French medicines agency then asked PRAC to urgently review tetrazepam-containing medicines in all indications.
After a review of all available data on the risk of skin reactions from post-marketing and the published literature, as well as input from stakeholders including healthcare professionals and patients, the PRAC concluded tetrazepam is “associated with a low but increased risk of serious skin reactions compared with other benzodiazepines.”
They also noted that, in light of the risks identified, the available data on its effectiveness was “not sufficiently robust,” to support its use in the treatment of painful muscle contractures and spasticity. The committee also concluded that sufficient measures to mitigate this risk had not been identified that would balance the “uncertainties” about the benefits.
Information from Industry
“Therefore, the Committee concluded that the benefit-risk balance for these medicines is negative, and recommended that the marketing authorizations be suspended throughout the EU,” the statement notes. “It is recommended that, for the suspension to be lifted, the companies that market these medicines should provide data identifying a specific group of patients for whom the benefits of tetrazepam-containing medicines outweigh the risks.”
However, the statement also notes that tetrazepam is not yet suspended and a final decision is pending, but, in the meanwhile, healthcare professionals should be aware of this risk for serious skin reactions. “Once the procedure is finalized, healthcare professionals in the EU countries where tetrazepam is marketed will receive a letter with detailed information on the appropriate actions to be taken.”
The PRAC recommendation is available on the EMA Web site.